The ecstasy tablet taken by Leah Betts, the student who has been in a coma since collapsing on her 18th birthday on Saturday, was not adulterated, doctors said yesterday.
Her extreme reaction to the tablet had prompted suggestions that she had been the victim of a contaminated batch. But tests carried out on her blood and urine samples showed no abnormal substances present apart from the expected chemical components of the drug.
The finding prompted renewed warnings of the danger of ecstasy, which is reputedly taken by up to a million people a week.
Dr Robert Ware, who heads the intensive-care unit at King's College Hospital, London, which has treated several victims, said the drug itself was inherently dangerous. "The dose per tablet isn't standardised and the people who make it haven't much idea what is in the tablet. In some people, the compound produces an enormous rise in the body temperature and can stop the heart."
As Leah, who collapsed at her home in Latchingdon near Maldon, Essex, just after midnight on Sunday after taking one pounds 10 ecstasy tablet, remained critically ill on a ventilator in hospital in Chelmsford, Essex, Dr Alastair Short, consultant physician, said he could not comment on why her reaction had been so devastating.
He said there was not a great deal of experience with the drug, a hallucinogenic amphetamine which has become popular in clubs. At least 50 youngsters are thought to have died after taking it, mainly due to dehydration.
Dr Short said it was not clear why some people reacted while others did not. "There are no certainties in life. It is probable [the drug caused the reaction] but I couldn't say."
He warned against making a false distinction between "pure" ecstasy and tablets which have been "contaminated" with another substance.
"Tere is an enormous individual variation between people's responses," he said. He described one case in which a girl died after taking half a tablet while the friend who took the other half survived.Reuse content